Olanzepine-induced neuroleptic malignant syndrome in a case of multiple sclerosis

Abstract

Suspicion of neuroleptic malignant syndrome (NMS) is a frequent cause of emergent psychiatric consultation. Despite early recognition, NMS has remained a syndrome that causes high rates of morbidity and mortality. A 25-year-old male with multiple sclerosis presented to the accident and emergency department and E with ataxia. He was started on steroids. On the third day, he became tearful and anxious. A diagnosis of multiple sclerosis-induced psychosis was made and he was started on olanzepine 2.5 mg BD. On the sixth day the patient was tachypneic and had tachycardia. Temperature recorded in the axilla was 45°C. Patient was intubated and electively ventilated. A diagnosis of NMS was made and treated accordingly. This case report highlights the importance of recognizing and treating NMS in a patient on anti-psychotics.

DOI: 10.4103/0972-5229.128711

Cite this paper

@inproceedings{Hanumanthaiah2014OlanzepineinducedNM, title={Olanzepine-induced neuroleptic malignant syndrome in a case of multiple sclerosis}, author={Deepak Hanumanthaiah and Kumar Ramanathan}, booktitle={Indian journal of critical care medicine : peer-reviewed, official publication of Indian Society of Critical Care Medicine}, year={2014} }